Heavy Rain, Ector
- When
- October 13, 12:45 PM CST to 1:15 PM CST
- Where
- Ector County, Odessa
- Reported by
- Trained Spotter
- Coordinates
- 31.850, -102.370
Heavy rain moved across Ector County and produced ponding of water along low water crossings.
Moisture was coming into the area from Tropical Storm Octave in the Pacific Ocean. Additional low-level moisture was moving in from the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Moisture was coming into the area from Tropical Storm Octave in the Pacific Ocean. Additional low-level moisture was moving in from the Gulf of Mexico. A stationary front was present near the Pecos River, and upper level disturbances were moving over the area from the tropical storm providing additional lift. This good supply of moisture and combined lift helped to create flash flooding in southeast New Mexico and the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 13, 11:28 AM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 PM CDT Sun Oct 13 2013
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Radar indicates SHRA/TSRA are increasing in coverage, especially in
the HOB area. Meanwhile an outflow boundary will move thru MAF
before/around 1830z with gusty winds around 30kts possible, probably
from the NW. Otherwise MVFR CIGS are slowly lifting, but will still
be variable in/around SHRA/TSRA thru the afternoon. Have included
TEMPO groups for TSRA into early evening, less so across the far
west, CNM. MVFR to possibly IFR CIG/VSBY conditions are expected to
develop tonight and Mon AM, and starting to lift around 15z.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Monday afternoon FOR THE FOLLOWING
ZONES... Big Bend Area...Borden...Crane...Ector...
Glasscock...Howard...Martin...Midland...Mitchell...Pecos...
Reagan...Scurry...Terrell...Upton.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 AM CDT SUN OCT 13 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-132000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 314 AM CDT SUN OCT 13 2013 /214 AM MDT SUN OCT 13 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT AREAS OF RAIN AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TODAY WITH AREAS OF HEAVY RAIN DEVELOPING THIS AFTERNOON...CONTINUING THROUGH TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM CDT FOR THE BIG BEND AREA...STOCKTON PLATEAU...LOWER TRANS PECOS AND THE CENTRAL AND EASTERN PERMIAN BASIN...GENERALLY EAST OF A LINE FROM LAMESA TO LAJITAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREAS OF HEAVY RAIN WILL BEGIN TO MOVE OUT OF SOUTHWEST TEXAS MONDAY MORNING. A FLASH FLOOD WATCH WILL CONTINUE UNTIL 1 PM CDT MONDAY GENERALLY EAST OF A LINE FROM LAMESA TO LAJITAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT SUN OCT 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD HOBBS 32.73N 103.16W
10/13/2013 LEA NM LAW ENFORCEMENT
SEVERAL STREET INTERSECTIONS IN HOBBS FLOODED WITH 1 TO
1.5 FEET OF WATER.
&&
AKLThe Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
6 flash flood, 1 heavy rain. Local standard time, as filed.
Heavy rain moved across Ector County and produced ponding of water along low water crossings.
Heavy rain moved across Midland County and produced flash flooding in Midland. Flooding was reported at Scharbauer Draw, so roads along the draw were blocked off since they were beginning to flood. The cost of damage is a very rough estimate.
Heavy rain moved across Ector County and produced flash flooding in Odessa. A vehicle was reported to be stranded in high water at the intersection of Yukon Street and Grandview Avenue in Odessa. The cost of damage is a very rough estimate.
Heavy rain moved across Midland County and produced flash flooding in Midland. Flash flooding was reported at Scharbauer Draw, and four roads were closed around the draw due to the flooding. The cost of damage is a very rough estimate.
Heavy rain moved across Midland County and produced flash flooding in Midland. Water over the curbs was reported at Wadley and Midkiff Streets in Midland. No damage was reported so the cost of damage is a very rough estimate.
Heavy rain moved across Midland County and produced flash flooding in Midland. Flooding was reported across Illinois Street from Andrews Highway to Big Spring Street in Midland. There was no damage reported so the cost of damage is a very rough estimate.
Heavy rain moved across Midland County and produced flash flooding in Midland. Some cars were reported to be flooded and there was flooding reported in some homes. The cost of damage is a very rough estimate since the number of cars and homes affected is unknown and the extent of the damage is unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477978, 477734, 477973, 477728, 477726, 477727, 477979.